Home > All news > Reducing harm from high-risk medicines ‘one step’ at a time

Reducing harm from high-risk medicines ‘one step’ at a time

It could be as simple as writing 4 instead of 4.0 so a patient isn’t given 10 times the units of insulin intended. Or maybe it’s knowing which insulins should be given before a meal and which after. The Health Quality & Safety Commission’s new series of ‘one steps’ is packed with ways to help reduce harm from high-risk medicines, the current focus of the Commission’s Open for better care national patient safety campaign.

Insulin is the subject of four of the ‘one steps’, which are modelled on a UK Patient Safety First campaign approach that provides actions frontline staff and managers can quickly get involved with, and supports and builds on improvement work already being done.

Each of the New Zealand ‘one steps’, available as downloadable PDFs from the Open website, sets out the background and risk of the medicine in question. The ‘one step’ then provides an activity to help clinicians evaluate the situation in their ward, unit, hospital or other facility, suggests what to consider when reviewing the results, and offers next steps that might be taken.
International evidence suggests insulin is frequently associated with adverse drug events, with errors identified at all stages of the medication management process: prescribing, administration, dispensing and monitoring.

While often the events may not cause serious harm, they can cause patients distress and confusion, impact on their confidence in managing their condition, and prolong their hospital stay.

Johana Marcroft, Lead Pharmacist Medication Safety at Auckland District Health Board, helped test the ‘one steps’ and says: ‘Insulin is a recognised high-risk medicine. It is commonly prescribed and there are a lot of errors with it. There is confusion over brands and preparations and the correct way to prescribe it. So it is a really good choice for a “one step”.’

She says the ‘one steps’ will be a valuable tool for identifying insulin issues. ‘Often you have a gut feeling something is not right but this is a really good way to pinpoint exactly where the problems are.

‘The ‘one steps’ have the potential to be very useful. I can see a role for them with all clinicians.’

A dispensing insulin in community pharmacies ‘one step’ is already available, along with others on medicine management and prescribing in hospitals, with one on administration and monitoring in hospitals coming in February.

‘One steps’ on potassium chloride infusion and concentrated potassium ampoules are also already available.

To download, go to www.open.hqsc.govt.nz/medication/one-step

For more information, contact Commission Communications Coordinator Guy Somerset, (04) 913 1745, 021 813 591, [email protected]

The importance of having a robust incident reporting system and acting quickly

The importance of having a robust incident reporting system and acting quickly

The importance of having a robust incident reporting system and acting quickly

The Health Quality & Safety Commission-coordinated Open for better care campaign (in partnership with First, Do No Harm in the Northern region) is currently focusing on reducing harm from high-risk medicines.

Commission Medication Safety Specialist Beth Loe takes a look at the importance of having a robust incident reporting system, identifying medication-related adverse events and acting quickly when there has been a medication incident causing harm.

One of the cornerstones of patient safety is to understand how often and how widely adverse events and harm are occurring. Adverse medication events are under-reported worldwide, particularly if the patient is not harmed. Recognising and reporting adverse medication events can help identify contributing factors to why the adverse medication event has occurred. For example, human factor issues related to labelling and packaging.

There are various ways adverse events caused by high-risk medicines can be identified:

  • incident reporting – this includes the reporting of near miss incidents
  • complaints
  • case note review
  • audit ICD 10 codes in the National Minimum Dataset
  • trigger tools such as adverse drug event, global, surgical and primary care observational studies.

When an adverse event occurs, steps need to be taken to lessen or mitigate the impact and harm to the patient. With high-risk medicines, this means having procedures for a quick response and knowing the appropriate antidote or reversal agent to administer.

In the case of morphine, and other opioids, when respiratory depression occurs this is a medicine called naloxone. However, there are some high-risk medicines where an antidote or reversal agent doesn’t exist. For example, the anticoagulant dabigatran does not have a specific reversal agent or antidote and any adverse events are managed by less specific treatment options.

To mitigate harm from high-risk medicines, it is important to learn what procedures and protocols your organisation has for monitoring for harm and administering antidotes or reversal agents. Become familiar with what these are and where they can be accessed. Simulation training can help teams become familiar with procedures and protocols should an adverse event occur.

To find out more about reducing harm from high-risk medicines, go to http://www.open.hqsc.govt.nz/medication/

ENDS

Guy Somerset
Communications Coordinator
Health Quality & Safety Commission
DDI: +64 (4) 913 1745
Mobile: +64 21 813 591
Email: [email protected]

Print Friendly
You may also like
Waikato DHB wants to listen, learn and act on their patient complaints
Waikato DHB responds to national neonatal deaths report
Choosing Wisely
Equity data helps focus Waikato DHB efforts
Patients remind us how we make a difference